Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Springfield, MO

May 14, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 6:18 PM CDT for 4 counties in Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 6:18 PM CDT (23:18 UTC)
Expired
May 14, 2018, 7:15 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:30 PM CDTHAIL 13 Wnw Montevallo, MO
May 14, 7:10 PM CDTHAIL 0.751 E Stockton, MODIME SIZE HAIL AT STOCKTON LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS53 KSGF 142318
SVRSGF
MOC011-039-057-217-150015-
/O.NEW.KSGF.SV.W.0057.180514T2318Z-180515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
618 PM CDT MON MAY 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barton County in southwestern Missouri...
  Cedar County in southwestern Missouri...
  Southeastern Vernon County in west central Missouri...
  Northern Dade County in southwestern Missouri...

* Until 715 PM CDT

* At 617 PM CDT, severe thunderstorms were located along a line
  extending from near Nevada to near Sheldon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Public.  Nickel to quarter size hail and a large Oak tree 
           blown down were reported just west of Milo. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Stockton...                       Montevallo...
  Jerico Springs...                 Irwin...
  Arcola...                         Umber View Heights...
  Milford...                        Olympia...
  Caplinger Mills...                Wagoner...
  Cane Hill...                      Neola...
  Filley...                         Cedarville...
  Sylvania...                       

This includes Interstate 49 between mile markers 70 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 9421 3785 9426 3784 9381 3783 9381
      3783 9372 3745 9371 3755 9432
TIME...MOT...LOC 2317Z 277DEG 21KT 3779 9430 3772 9424 3761 9426 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
308 
WWUS53 KSGF 142345
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
645 PM CDT MON MAY 14 2018

MOC011-217-142355-
/O.CAN.KSGF.SV.W.0057.000000T0000Z-180515T0015Z/
Barton MO-Vernon MO-
645 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON AND
SOUTHEASTERN VERNON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Missouri.

LAT...LON 3784 9407 3783 9372 3745 9371 3751 9407
TIME...MOT...LOC 2345Z 276DEG 31KT 3774 9406 3766 9399 3753 9400 

$$

MOC039-057-150015-
/O.CON.KSGF.SV.W.0057.000000T0000Z-180515T0015Z/
Cedar MO-Dade MO-
645 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CEDAR AND NORTHERN DADE COUNTIES...

At 645 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of El Dorado Springs to 10 miles west of
Stockton to 10 miles north of Lockwood, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Jerico Springs...
Arcola...                         Umber View Heights...
Olympia...                        Caplinger Mills...
Wagoner...                        Cane Hill...
Neola...                          Filley...
Cedarville...                     Sylvania...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9407 3783 9372 3745 9371 3751 9407
TIME...MOT...LOC 2345Z 276DEG 31KT 3774 9406 3766 9399 3753 9400 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
639 
WWUS53 KSGF 150014
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
714 PM CDT MON MAY 14 2018

MOC039-057-150024-
/O.EXP.KSGF.SV.W.0057.000000T0000Z-180515T0015Z/
Cedar MO-Dade MO-
714 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CEDAR AND NORTHERN DADE
COUNTIES WILL EXPIRE AT 715 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Missouri.

LAT...LON 3784 9407 3783 9372 3745 9371 3751 9407
TIME...MOT...LOC 0014Z 277DEG 21KT 3772 9386 3764 9379 3751 9380 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:05 PM CDT, 13 minutes earlier.

Area forecast discussion, May 14, 6:05 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon May 14 2018

Convection slow to move early this evening and have it mainly
affecting the JLN terminal later in the evening. Will have to
monitor trends for potentially adding SGF into the mix if storms
in Vernon and Barton hold together. Outside of the convection,
will maintain VFR with mainly cirrus shield from convection.
Convective cells would drop into MVFR category and possibly a
brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, May 14, 5:26 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
526 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
526 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 14, 4:23 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
423 PM CDT MON MAY 14 2018

KSZ073-142230-
Bourbon KS-
423 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 530 PM
CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 12 miles east of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Petersburg...
Hammond...                        Devon...
Garland...                        Harding...
Xenia...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509
TIME...MOT...LOC 2123Z 278DEG 22KT 3789 9508

Wise
Special weather statement, May 14, 4:34 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT MON MAY 14 2018

MOZ057-069-142230-
Camden MO-Miller MO-
434 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND CAMDEN
COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Laurie, or 11 miles northwest of Camdenton, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Osage Beach...
Camdenton...                      Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Tuscumbia...
Climax Springs...                 Bagnell...
Brumley...                        Freedom...
Kaiser...                         Hurricane Deck...
Old Linn Creek...                 Branch...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3802 9240 3787 9241 3789 9263 3790 9306
      3817 9306 3820 9289 3819 9277 3822 9276
      3827 9241
TIME...MOT...LOC 2134Z 260DEG 22KT 3811 9292

Wise
Local storm report, May 14, 4:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             MACKS CREEK             37.97N 92.95W
05/14/2018  E1.25 INCH       CAMDEN             MO   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.

&&

MG
Special weather statement, May 14, 5:24 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
524 PM CDT MON MAY 14 2018

MOZ058-071-142315-
Maries MO-Phelps MO-
524 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTHERN PHELPS
COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 15 miles north of Waynesville, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla...                          St. James...
Belle...                          Doolittle...
Vienna...                         Brinktown...
Northwye...                       Vichy...

This includes Interstate 44 near mile marker 175, and between mile
markers 187 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3798 9163 3793 9202 3801 9203 3801 9214
      3802 9218 3812 9218 3829 9190 3829 9166
TIME...MOT...LOC 2224Z 244DEG 24KT 3804 9212

Wise
Local storm report, May 14, 5:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 E ROACH               37.99N 92.82W
05/14/2018  E0.88 INCH       CAMDEN             MO   PUBLIC

&&

MG
Local storm report, May 14, 6:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 W MILO                37.76N 94.36W
05/14/2018  E1.00 INCH       VERNON             MO   PUBLIC

            NICKEL TO QUARTER SIZE REPORTED AT A FARM
            BUSINESS ALONG SUMMER ROAD AND A LARGE OAK
            TREE BLOWN DOWN.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:10 PM CDTSpecial Weather StatementSGFBenton50 min
May 14, 1:54 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory51 min
May 14, 1:58 PM CDTSpecial Weather StatementSGFSt. Clair47 min
May 14, 2:37 PM CDTSpecial Weather StatementSGFMiller38 min
May 14, 3:28 PM CDTSpecial Weather StatementSGFMorgan47 min
May 14, 3:39 PM CDTSevere Thunderstorm WarningSGFMorgan51 min
May 14, 3:53 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan50 min
May 14, 4:34 PM CDTSpecial Weather StatementSGFCamden, Miller56 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningSGFCamden42 min
May 14, 4:58 PM CDTSevere Thunderstorm WarningSGFBenton47 min
May 14, 5:22 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski68 min
May 14, 5:24 PM CDTSpecial Weather StatementSGFMaries51 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningSGFVernon62 min
May 14, 5:53 PM CDTAreal Flood AdvisorySGFCamden6 hr
May 14, 6:25 PM CDTSpecial Weather StatementSGFMorgan50 min
May 14, 6:39 PM CDTSevere Thunderstorm WarningSGFMorgan30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.